One Simple Drug May Have Been Able to Save Philip Seymour Hoffman's Life
On Sunday, acclaimed actor Philip Seymour Hoffman was found dead of an apparent heroin overdose in his Greenwich Village apartment. Hoffman, who was renowned for his dedication to his craft and for his wide range as a performer, had previously spoken candidly about his struggles with addiction in his early 20s, as well as the relapse for which he went to rehab last year. He left behind Mimi O'Donnell, his partner of 15 years, and their three children, Cooper, Tallulah and Willa.
Hoffman's death is made all the more tragic by the fact that if he had been found sooner, a single drug may have been able to save his life.
Narcan, also known as naloxone, is a non-addictive drug known as an opioid antagonist. It works by binding to and blocking opiate receptors, which temporarily reverses the effects of heroin and similar depressants, and gives individuals the opportunity to get to an emergency room for further treatment.
While articles about Narcan are filled with heart-wrenching tales of parents reviving their dying children, the drug isn't quite as dramatic as the fictional adrenaline shot featured in the movie Pulp Fiction — for one thing, it's administered through a nasal spray or intramuscular injection, not by jabbing through someone's breastbone with a theatrically large needle. Even so, the result is stunning. When paired with rescue breathing, Narcan can, within minutes, bring someone who's turning blue or who has stopped breathing back to life. The drug's effects can be seen in the CNN video below.
A growing number of municipalities across the United States are attempting to raise awareness of Narcan, and to educate first responders — and, in some areas, drug users and their family members — about how to administer the life-saving medication. In New York City, where Hoffman passed away, the Department of Health and Mental Hygiene has paired with harm reduction agencies to distribute rescue kits, placing the drug directly into the hands of people who are likely to witness an overdose.
The following training video, produced as part of the program, details the drug's proper use, including how to detect an overdose, and advises against using drugs alone.
Currently, Narcan is only available with a prescription, limiting its availability. At a 2012 hearing, parents and physicians alike begged the FDA to make the drug available over the counter. Unfortunately, since then, little progress has been made toward doing so. Worse, the drug, which is only manufactured by a single company in the United States, has been subject to repeated shortages.
U.S. overdose rates have quintupled since 1990, and opiate and opioid deaths have doubled over the past decade, thanks to the proliferation of addictive prescription painkillers like OxyContin and Vicodin, and, to a lesser extent, the adulteration of street drugs like heroin. (News outlets have speculated that Hoffman's death could be part of a spate of overdoses linked to heroin cut with Fentanyl, an incredibly potent prescription analgesic.)
In the midst of this public health crisis, Narcan has proved essential to stemming the tide of deaths. The state of Massachusetts, which pioneered the drug's use, has been able to reduce overdose deaths by as much as 50%.
Hopefully, awareness of and demand for Narcan will spur change at the federal level, making it widely available for use in emergency situations. Meanwhile, by treating addiction and overdoses as medical emergencies, rather than stigmatizing them as criminal behavior, we can work toward preventing deaths like Hoffman's, and toward getting people the medical and psychological care that they desperately need.